Try it
Pharmacology · General anaesthetics: propofol infusion syndrome
Sample itemA 25-year-old man with severe head injury has been sedated with a high-dose propofol infusion for four days. He develops metabolic acidosis, rhabdomyolysis, hyperkalaemia, rising triglycerides and bradyarrhythmia. What is the underlying mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Impaired mitochondrial fatty acid oxidation and respiratory chain function
Propofol infusion syndrome occurs after prolonged high-dose infusion, particularly in critically ill patients, and is attributed to impaired mitochondrial fatty acid oxidation and electron transport. Cardiac failure, lactic acidosis, rhabdomyolysis and hypertriglyceridaemia follow. Treatment is to stop propofol and give supportive care; haemofiltration may be required.
Option by option
A. Impaired mitochondrial fatty acid oxidation and respiratory chain function (correct)
Mitochondrial dysfunction blocks fatty acid use, producing acidosis, rhabdomyolysis and arrhythmia.
B. Mutation of the ryanodine receptor with uncontrolled calcium release
A ryanodine receptor defect underlies malignant hyperthermia, triggered by volatile agents and succinylcholine, not propofol.
C. Accumulation of an active renal metabolite
Propofol is metabolised to inactive glucuronides, and no active renal metabolite accumulates.
D. Hypersensitivity to egg lecithin in the lipid vehicle
Lecithin hypersensitivity causes allergic reactions and does not explain this multi-organ picture.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?